Authored by Dillon McClernon
Most drugs don’t have a specific region that they’re more saturated in across the country. When it comes to methamphetamine, however, it has a bit of a “home” right here in the Midwest.
As someone who grew up in rural Missouri, I heard a lot about meth and meth labs growing up. I remember my parents talking about farm chemicals being used in meth labs, or how Claritin D was locked up so “it wasn’t used to make meth.”
The older I got, the more I learned about substances like meth. My karate instructor was a cop and even told me stories about meth labs they’d busted the night before. It seemed so close yet so far away.
Maybe you’ve heard things like this before. Methamphetamine is a substance that thrives in the Midwest specifically. While it has been affecting people across the nation as a whole, rural communities are particularly affected by this substance. In Indiana alone, there were 22 clandestine lab incidents in 2022. A clandestine lab is a setup that is utilized to make substances like meth.
Here at Recovery Centers of America, we know that having access to educational information about substances can help people make better decisions about their health. Today we’re going to talk further about methamphetamines and what happens when someone overdoses on them.
Recovery from addiction is always possible, but sometimes you need to know what to look for to start the journey in the first place.
Who’s Most at Risk for a Meth Overdose?
Methamphetamine, commonly known as meth, is a stimulant substance that impacts the central nervous system (CNS). While it does have a prescription form, it’s most commonly known for its misuse.
Even though meth can come in several forms, from a powder to a crystal, the form it comes in doesn’t change the risk of overdose. An overdose occurs when your body is overwhelmed by a substance within it. Substances like meth, cocaine, and even alcohol are all inherently poisonous to our bodies. Your body has a processing and filtering system that works through substances as you ingest them. This system, however, can only work so fast. When you put substances into your body faster than they can be processed, they can start to go into other parts of your body like your bloodstream. Eventually, this excess substance will lead to your body being overwhelmed – otherwise known as an overdose.
Risk Factors for Meth Overdose
The two most significant contributing factors to a meth overdose are the person’s history of meth use and what else is in their system at the time.
When someone has a longer history of meth use, a few things can happen. First, it’s not uncommon to have to need a higher dosage than normal in order to feel the effects they want. Second, the more comfortable you become with a substance, the less likely you are to be as alert to things going wrong. This can be a bad combination of taking more meth than your body can handle and not recognizing the signs of an overdose until it’s too late.
Then there are the risks that come with having multiple substances in your body at the same time, otherwise known as polysubstance use. When you have more than one substance in your body at the same time, your body isn’t able to process any faster. Taking more than one substance before you’re able to process the first can lead to an increased risk of overdose. Additionally, some substances interact with each other oddly. For example, if you take a stimulant like meth with a depressant like weed or alcohol, it could lessen the effects of both, making you unable to recognize how affected you are by them. This could cause someone to feel the need to take more of both or either, which only adds to the amount of substance already in their body.
Early Warning Signs & Symptoms of a Potential Meth Overdose
Luckily for those struggling with a meth addiction, overdoses can be both prevented and those who have overdosed can be revived if they receive medical attention in time. Firstly, knowing the risk factors that can increase your chances of overdosing can help you make informed decisions about your health. Second, if you know the signs of an overdose, you can act quickly in order to get proper medical help.
Here in Indiana, the Good Samaritan Law helps protect people who seek medical advice in emergency situations. This applies to people who are worried about getting into legal trouble for getting help for an overdose. You are protected by this law, so if you or someone you know is experiencing an overdose, please call for medical help.
Dangers of an Overdose
What exactly happens when the body becomes overwhelmed? Each substance is different. In the case of meth, which is a CNS stimulant, it can make your body move faster than it’s supposed to. Some of the common areas impacted by a meth overdose include the brain, heart, and other various organs.
During an overdose, someone may lose blood flow to the brain or heart, leading to a stroke or heart attack. Additionally, symptoms like anxiety, paranoia, pinpoint pupils, and hyperventilating can all be common symptoms during an overdose, too.
Any combination of these symptoms can lead to potential damage, whether to yourself or those around you. Especially in the case of a stroke or heart attack, you can risk permanent damage or even death.
The most common fatalities around meth overdoses involve other substances like fentanyl or opioids. Because fentanyl use has been on the rise, many dealers might “cut” or “lace” their substances with fentanyl to help reduce costs so they make a bigger profit. Unfortunately, fentanyl is a very powerful synthetic opioid. When people are unaware that they are taking it, they can take their normal dose and end up accidentally overdosing because of the potency of the fentanyl.
In The Event of an Overdose
If you notice someone starting to experience any of the signs above, your safest option is to call for medical help. Not only can medical professionals best assist you while they’re on their way, but they can also ensure the person in need gets the full medical attention they deserve.
If someone has a stroke or heart attack during an overdose, you might have to help with CPR and check to see if the person is okay.
Understanding the Common Signs of Meth Overdose
When someone takes a stimulant like meth, a few things commonly happen within the body. Normal side effects include faster breathing, rapid heartbeat, alertness, decreased appetite, and increased blood pressure. Now when you get too much of this in your system, it can speed up your breathing, heart rate, and blood pressure to dangerous levels. This is what causes strokes and heart attacks.
What Are the Treatment Options for Meth Use Disorders?
If you or a loved one is looking to start your recovery journey from meth, Recovery Centers of America here in Indianapolis is here to help. We know that recovery is always possible, no matter where you’re starting from, and we have the team and programming to help you along the way.
Our programming is backed by years of experience and clinical excellence. We have three paths available, each tailored to different people in order to have options that best suit each client’s needs: those who are entering treatment for the first time, those who’ve been to treatment before, and those with underlying mental health issues.
We also know that there can be a few barriers preventing people from getting the help they need and want. We work hard here at RCA to knock down as many barriers as we can. We’re in network with most insurances, we offer admission 24/7, and we also offer transportation up to 2 hours away, both to and from the facility.
We understand that recovery is a long road, so we provide all levels of care from inpatient detox to outpatient therapy. In addition, we also offer life-long alumni support for any patient who enters our programs at any level of care with regular activities right here in Indianapolis..
If you have any questions about our detox, inpatient, or outpatient programs, don’t hesitate to give us a call at 1-800-RECOVERY. We’re always here and ready to help.
FAQs About Meth Overdose
What is meth?
Methamphetamine, commonly known as meth, is a stimulant substance that impacts the central nervous system.
What causes a meth overdose?
Having too much of a substance in your system can lead to your body being overwhelmed. This causes overdoses.
How much methamphetamine does it take to overdose?
The amount of any substance that it takes to cause an overdose varies depending on age, weight, history of substance use, and what other substances you have in your body at that time.